Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 26, 2009, 5:18 PM MDT for Yuma County, Colorado. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 5:18 PM MDT (23:18 UTC)
- Expired
- Jun 26, 2009, 5:37 PM MDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Yuma County, CO
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:41 PM MDT | FUNNEL CLOUD | 4 Sw Wray, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:38 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 26, 3:50 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 262318 TORGLD COC125-270000- /O.NEW.KGLD.TO.W.0016.090626T2318Z-090627T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 518 PM MDT FRI JUN 26 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL YUMA COUNTY IN NORTHEAST COLORADO... THIS INCLUDES THE CITY OF VERNON... * UNTIL 600 PM MDT * AT 515 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 11 MILES SOUTH OF VERNON...OR 8 MILES NORTHWEST OF IDALIA...MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... VERNON AROUND 535 PM MDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 202 AND 206. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 222 AND 243. PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND GUSTS OF UP TO 60 MPH ARE ALSO LIKELY WITH THIS LINE OF THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 4010 10231 3999 10205 3966 10238 3981 10257 TIME...MOT...LOC 2316Z 221DEG 29KT 3979 10238 $$ 024
1 follow-up statement
000 WWUS53 KGLD 262337 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT FRI JUN 26 2009 COC125-262346- /O.CAN.KGLD.TO.W.0016.000000T0000Z-090627T0000Z/ YUMA CO- 537 PM MDT FRI JUN 26 2009 ...THE TORNADO WARNING FOR CENTRAL YUMA COUNTY IS CANCELLED... THE THREAT OF A TORNADO HAS ENDED IN THE WARNED AREA. HOWEVER...STRONG GUSTY WINDS OF UP TO 60 MPH REMAIN LIKELY...AND A SEVERE THUNDERSTORM WARNING CONTINUES FOR MUCH OF YUMA COUNTY THROUGH 6 PM MDT. IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR NORTHEAST COLORADO. LAT...LON 4010 10231 3999 10205 3966 10238 3981 10257 TIME...MOT...LOC 2336Z 221DEG 29KT 3991 10224 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:46 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 26, 2:46 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT FRI JUN 26 2009 .DISCUSSION... 241 PM MDT FRI JUN 26 2009 THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A STRONG SHORTWAVE OVER WESTERN COLORADO. A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE AREA THROUGH MONDAY. THE MAIN FORECAST ISSUE WILL BE POPS. A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT INTO NORTHWEST KANSAS MONDAY EVENING. 850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60. IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING THROUGH THE FORECAST AREA. 850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S WITH SOME UPPER 60S IN THE EAST. FS && .AVIATION... 1151 AM MDT FRI JUN 26 2009 FOR THE 18Z TAF CYCLE...SIMILAR TO YESTERDAY...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MOST OF THE TAF PERIOD FOR BOTH KGLD AND KMCK. AFTER ABOUT 20Z THIS AFTERNOON...EXPECT MID LEVEL CUMULUS CLOUDS TO BEGIN TO DEVELOP...BECOMING MORE WIDESPREAD BY 00Z AS THUNDERSTORMS BEGIN TO SPREAD ACROSS THE REGION. VCTS WILL BE POSSIBLE BETWEEN 00Z AND 09Z...AND TAFS WILL NEED TO BE AMENDED FOR LOWER FLIGHT CONDITIONS IF A THUNDERSTORM HAPPENS TO PASS DIRECTLY OVER KGLD OR KMCK. BETWEEN 06Z AND 12Z...A COLD FRONT WILL BEGIN TO SWEEP THROUGH THE REGION FROM THE NORTHWEST. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 26, 10:45 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI JUN 26 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Jun 26, 5:22 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 53 min |
| Jun 26, 5:44 PM MDT | Tornado Warning | GLD | Yuma | 31 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.